California, 2010Flooding and Damaging Winds in California, January 18, 2010
January 18, 2010 · NWS MTR · 14 events in 10 counties and zones
The first in a series of significant storms brought strong winds and heavy rain to the San Francisco and Monterey Bay areas. This storm developed over the Pacific Ocean with a strong parent low pressure based in the Gulf of Alaska.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- $725,000
- Crop damage
- None recorded
- Events
- 14
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The first in a series of significant storms brought strong winds and heavy rain to the San Francisco and Monterey Bay areas. This storm developed over the Pacific Ocean with a strong parent low pressure based in the Gulf of Alaska. Over 51,000 customers lost power across the San Francisco Bay area with nearly 3,500 customers without power in the Monterey Bay area. Numerous power lines and trees were knocked down when strong wind combined with saturated soil.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Francisco Bay Area, CA wrote its last area forecast discussion before the first event at Jan 18, 4:49 AM PST, 11 minutes earlier.
Area forecast discussion, Jan 18, 4:49 AM PST, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA CA
449 AM PST MON JAN 18 2010
.DISCUSSION...AS OF 4:30 AM PST MONDAY...FOCUS IS ON THE SERIES OF
POWERFUL STORMS LINED UP ACROSS THE PACIFIC.
THE NEXT IN THE SERIES OF STORMS IS CENTERED NEAR 35/128 AND IS
CONTINUING TO INTENSIFY AS IT MOVES TO THE COAST ALONG A 180 KT JET.
THE SYSTEM HAS BECOME MORE NEGATIVELY TILTED OVER THE PAST SEVERAL
HOURS. STRONG DIFFLUENT FLOW ALOFT HAS RESULTED IN COOLING CLOUD
TOPS...ESPECIALLY TO THE SOUTHWEST OF MONTEREY. KMUX RADAR IS FILLING
IN RAPIDLY TO THE SOUTHWEST OF MONTEREY BAY. SHOWERS CONTINUE IN THE
NORTH BAY...WHERE THERE HAVE BEEN SEVERAL LIGHTNING STRIKES
OVERNIGHT. LIGHTNING DETECTION HAS BEEN INDICATING LIGHTNING STRIKES
OFF THE CENTRAL CA COAST MOST OF THE NIGHT...AS THE SYSTEM IS VERY
DYNAMIC AS WELL AS HAVING AN UNSTABLE AIRMASS. LATEST SFC OBS ARE
INDC THAT THE SURFACE PRESSURES ARE FALLING RAPIDLY.
THE STORM WILL CONTINUE TO INTENSIFY TODAY AS IT IS LOCATED IN THE
FAVORABLE LFQ OF THE STRONG JET. RAIN WILL OVERSPREAD THE DISTRICT
THIS MORNING AND WILL BECOME HEAVY AT TIMES. HAVE KEPT IN THE THREAT
OF THUNDERSTORMS WITH THE STRONG DYNAMICS AND MODERATE INSTABILITY.
WINDS WILL CONTINUE TO INCREASE THIS MORNING...WITH WIND ADVISORY AND
HIGH WIND WARNINGS IN EFFECT. THE LATEST NAM12 IS FORECASTING 65 KT
WINDS ALONG THE COAST AT 925 MB. AS THE ASSOCIATED COLD FRONT PASSES
ACROSS THE DISTRICT LATE THIS AFTN WINDS WILL DECREASE AND THE RAIN
WILL TURN TO SHOWERS.
NEXT STORM...NOW APPROACHING 145W WILL AFFECT THE DISTRICT ON
TUESDAY. THIS SYSTEM WILL BRING ANOTHER ROUND OF RAIN...HEAVY AT
TIMES AND GUSTY WINDS. THE 06Z NAM 12 HAS BUMPED UP THE WINDS...WILL
WAIT TO THE 12Z MODEL COMES IN BEFORE DECIDING WEATHER TO ISSUE ANY
WIND HIGHLIGHTS FOR TUESDAY. AS THIS SYSTEM EXITS TO THE EAST RAIN
AND WIND SHOULD DECREASE A BIT TUESDAY NIGHT.
ON ITS HEELS COMES THE NEXT STORM SLATED FOR WEDNESDAY. THIS SYSTEM
LOOKS TO BE EVEN STRONGER WITH THE NAM FORECASTING 70 KT 925 MB
WINDS. RAIN WILL ONCE AGAIN BE HEAVY AT TIMES WEDNESDAY ALONG WITH
STRONG AND POSSIBLY DAMAGING WINDS.
YET ANOTHER STORM WILL MOVE TO THE COAST ON THURSDAY. WHAT IS
INTERESTING ABOUT THIS SYSTEM WILL BE THE TRACK OF THE SFC LOW. THE
NAM/GFS ARE FORECASTING A 980 MB SFC LOW TO MOVE INTO THE CENTRAL
CALIFORNIA COAST...WITH THE GFS A LITTLE SLOWER. THE EURO KEEPS THE
SFC LOW FURTHER NORTH. REGARDLESS OF WHICH MODEL VERIFIES RAIN COULD
ONCE AGAIN BE HEAVY AT TIMES ALONG WITH GUSTY WINDS.
RAIN WILL CONTINUE ON FRIDAY AS THE MAIN LONGWAVE TROF MOVES ONTO THE
COAST. IT LOOKS LIKE THE DISTRICT WILL GET A BIT OF A BREAK OVER THE
WEEKEND AS THE STORM TRACK SHIFTS NORTH. HAVE LEFT A CHANCE OF
SHOWERS FOR THE WEEKEND. FURTHER OUT IN THE EXTENDED IT LOOKS LIKE
ANOTHER SYSTEM WILL BRING RAIN BACK TO THE DISTRICT EARLY NEXT WEEK.
WITH ALL THESE SYSTEMS MOVING INTO THE DISTRICT THERE WILL BE A
CONCERN FOR SERIOUS HYDRO ISSUES.
&&
.AVIATION...AS OF 3:55 AM MONDAY...ANOTHER COMPLEX MORNING RUSH AS
THE SECOND STORM SYSTEM IN A SERIES BEGINS TO IMPACT BAY AREA
TERMINALS. PER AREA RADARS SCATTERED SHOWERS WILL CONTINUE TO
IMPACT TERMINALS THROUGH THE MORNING AND AFTERNOON WITH PERIODS OF
HEAVIER PRECIPITATION. THERE HAS BEEN SOME REPORTED LIGHTNING...BUT
FOR NOW WILL LEAVE OUT OF TERMINAL FORECAST AS CONFIDENCE IS LOW.
THERE WILL LIKELY BE A RESPITE IN PRECIP LATE THIS AFTERNOON AND
TONIGHT BEFORE ANOTHER ROUND OF PRECIP MOVES IN TOMORROW MORNING. IN
ADDITION TO THE PRECIP...SOUTHERLY FLOW WILL INCREASE THROUGH THE
DAY WITH SOME GUSTY WINDS. HAVE ISSUED AN AIRPORT WEATHER WARNING
FOR SFO FROM 8AM THROUGH 2PM. WINDS WILL GRADUALLY DECREASE THIS
EVENING AND OVERNIGHT...BUT RE-DEVELOP TOMORROW.
VICINITY OF KSFO...MOSTLY VFR TO MVFR CONDITIONS ARE EXPECTED AS
SHOWERS CONTINUE TO MOVE FROM S TO N. OCCASIONAL IFR CONDITIONS
WILL BE POSSIBLE WITH HEAVIER RAINFALL LATER THIS AFTERNOON. IN
ADDITION...WINDS WILL START TO REALLY RAMP UP THROUGH THE
MORNING. CURRENT TAF WILL HAVE GUSTS UP TO 38 KT. WINDS AND SHOWER
ACTIVITY WILL DECREASE LATER THIS EVENING AND OVERNIGHT. HAVE
INCLUDED A CHC FOR MORE SHOWERS TOMORROW...BUT TIMING IS SLIGHTLY
UNCERTAIN. OVERALL CONFIDENCE IS MEDIUM.
KSFO BRIDGE APPROACH...SIMILAR AS KSFO.
MRY BAY AREA TERMINALS...MVFR TO VFR CONDITIONS EXPECTED TODAY WITH
SHOWERS AND PERIODS OF STEADIER RAINFALL. SOUTHERLY WINDS WILL
INCREASE THROUGH THE DAY AS WELL. THE STRONGEST WINDS WILL BE AT
KSNS WITH GUSTS UP TO 35 KT LATER THIS AFTERNOON. SHOWERS AND WINDS
WILL DIMINISH THIS EVENING AND OVERNIGHT.
&&
.MARINE...AS OF 3:55 AM MONDAY...SOUTHERLY WINDS WILL CONTINUE TO
INCREASE THROUGH THE DAY WITH GALE FORCE CONDITIONS LIKELY WITH
WINDS 25 TO 35 KT GUSTS TO 40 KT. HAVE INCLUDED SF BAY WITH GALE
FORCE CONDITIONS THROUGH THIS AFTERNOON. WINDS WILL DECREASE
SLIGHTLY TONIGHT...BUT RE-DEVELOP TOMORROW WITH MORE GALE FORCE
CONDITIONS EXPECTED. IN ADDITION TO THE STRONG WINDS...
MODELS CONTINUE TO INDICATE LARGE SWELLS LATER IN THE WEEK
IN EXCESS OF 20 TO 25 FEET. LARGE WAVES ARE ALSO EXPECTED AT MANY
LOCAL BEACHES WHICH COULD LEAD TO BEACH EROSION...RIP CURRENTS...AND
DANGEROUS CONDITIONS. A HIGH SURF ADVISORY HAS BEEN ISSUED FOR THE
NORTHERN AND CENTRAL CALIFORNIA COASTLINE. PLEASE SEE SFOCFWMTR FOR
MORE INFORMATION. ANY WAY YOU LOOK AT IT HAZARDOUS CONDITIONS WILL
EXIST OVER THE COASTAL WATERS AND AREA BEACHES FOR MUCH OF THE
WEEK.
TIDE INFORMATION FOR THE GOLDEN GATE...
MONDAY AFTERNOON 12:47 PM 5.3 FT
TUESDAY MORNING 2:14 AM 5.2 FT
TUESDAY AFTERNOON 1:29 PM 4.9 FT
&&
.MTR WATCHES/WARNINGS/ADVISORIES...
.TDY...SCA...MONTEREY BAY
.GALE...ALL COASTAL WATERS INCLUDING SF BAY
.HIGH SURF ADVISORY... NOON TODAY...ENTIRE COAST.
.HIGH WIND WARNING...COASTAL AREAS SOUTH OF SAN FRANCISCO
.WIND ADVISORY...THE REMAINDER OF THE CWA EXCEPT
THE NORTH AND EAST BAY VALLEYS.
PUBLIC FORECAST: MHS
AVIATION/MARINE: MM
NWS ON THE WEB AT WEATHER.GOV/SANFRANCISCOHazardous weather outlook, Jan 18, 4:45 AM PST, 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA CA
445 AM PST MON JAN 18 2010
CAZ006-505-190000-
SAN FRANCISCO-
COASTAL NORTH BAY...INCLUDING POINT REYES NATIONAL SEASHORE-
445 AM PST MON JAN 18 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL SECTIONS OF
SONOMA AND MARIN COUNTIES AS WELL AS FOR SAN FRANCISCO COUNTY.
.DAY ONE...MONDAY AND MONDAY NIGHT
RAIN...WIND AND BUILDING SEAS WILL EFFECT THE COAST TODAY.
A HIGH SURF ADVISORY AND WIND ADVISORY GO INTO EFFECT TODAY.
IN ADDITION PERIODS OF RAIN...POSSIBLY HEAVY AT TIMES MAY CAUSE
LOCAL FLOODING.
* WIND ADVISORY.....SEE SFONPWMTR WWUS76 KMTR FOR DETAILS *
* HIGH SURF ADVISORY....SEE SFOCFWMTR WHUS46 KMTR FOR DETAILS *
* HYDROLOGIC OUTLOOK....SEE SFOESFMTR FGUS76 KMTR FOR DETAILS *
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
A SERIES OF POWERFUL WINTER STORMS WILL BRING PERIODS OF HEAVY
RAIN...STRONG WINDS...AND LARGE OCEAN WAVES TO THE REGION FROM
TUESDAY THROUGH THURSDAY. PERIODS OF HEAVY RAIN THIS WEEK MAY RESULT
IN LOCAL FLOODING. VERY LARGE OCEAN SWELLS ARE FORECAST TO IMPACT THE
COAST THROUGH THURSDAY. A HIGH SURF WARNING WILL GO INTO EFFECT AT
4 AM TUESDAY FOR SEAS IN EXCESS OF 20 FEET ALONG THE COAST.
* HIGH SURF WARNING....SEE SFOCFWMTR WHUS46 KMTR FOR DETAILS *
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS PER STANDARD OPERATING PROCEDURES.
CAZ509-529-530-190000-
SAN FRANCISCO PENINSULA COAST-
SOUTHERN MONTEREY BAY AND BIG SUR COAST-NORTHERN MONTEREY BAY-
445 AM PST MON JAN 18 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL SECTIONS OF SAN
MATEO...SANTA CRUZ...AND MONTEREY COUNTIES.
.DAY ONE...MONDAY AND MONDAY NIGHT
RAIN...WIND AND BUILDING SEAS WILL EFFECT THE COAST TODAY.
A HIGH SURF ADVISORY AND HIGH WIND WARNING GO INTO EFFECT TODAY.
IN ADDITION PERIODS OF RAIN...POSSIBLY HEAVY AT TIMES MAY CAUSE
LOCAL FLOODING.
* HIGH WIND WARNING.....SEE SFONPWMTR WWUS76 KMTR FOR DETAILS *
* HIGH SURF ADVISORY....SEE SFOCFWMTR WHUS46 KMTR FOR DETAILS *
* HYDROLOGIC OUTLOOK....SEE SFOESFMTR FGUS76 KMTR FOR DETAILS *
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
A SERIES OF POWERFUL WINTER STORMS WILL BRING PERIODS OF HEAVY
RAIN...STRONG WINDS...AND LARGE OCEAN WAVES TO THE REGION FROM
TUESDAY THROUGH THURSDAY. PERIODS OF HEAVY RAIN THIS WEEK MAY RESULT
IN LOCAL FLOODING. VERY LARGE OCEAN SWELL ARE FORECAST TO IMPACT THE
COAST THROUGH THURSDAY. A HIGH SURF WARNING GOES INTO EFFECT
BEGINNING AT 4 AM TUESDAY FOR SEAS IN EXCESS OF 20 FEET.
* HIGH SURF WARNING....SEE SFOCFWMTR WHUS46 KMTR FOR DETAILS *
CAZ507-508-511>513-516>518-528-190000-
SOUTHERN SALINAS VALLEY...ARROYO SECO...AND LAKE SAN ANTONIO-
SANTA LUCIA MOUNTAINS AND LOS PADRES NATIONAL FOREST-
MOUNTAINS OF SAN BENITO COUNTY AND INTERIOR MONTEREY COUNTY
INCLUDING PINNACLES NATIONAL MONUMENT-NORTH BAY MOUNTAINS-
SAN FRANCISCO BAY SHORELINE-EAST BAY HILLS AND THE DIABLO RANGE-
NORTHERN SALINAS VALLEY...HOLLISTER VALLEY...AND CARMEL VALLEY-
SANTA CRUZ MOUNTAINS-SANTA CLARA VALLEY...INCLUDING SAN JOSE-
445 AM PST MON JAN 18 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR INLAND SECTIONS OF THE SAN
FRANCISCO BAY AREA AND MONTEREY BAY AREA...EXCEPT THE NORTH AND
EAST BAY VALLEYS.
.DAY ONE...MONDAY AND MONDAY NIGHT
PERIODS OF RAIN AND STRONG WINDS WILL CONTINUE TODAY. A WIND
ADVISORY IS IN EFFECT. LOCALIZED FLOODING WILL BE POSSIBLE DURING
PERIODS OF HEAVY RAIN.
* WIND ADVISORY.....SEE SFONPWMTR WWUS76 KMTR FOR DETAILS *
* HYDROLOGIC OUTLOOK....SEE SFOESFMTR FGUS76 KMTR FOR DETAILS *
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
A SERIES OF POWERFUL WINTER STORMS WILL BRING PERIODS OF HEAVY
RAIN AND STRONG WINDS TO THE REGION FROM TUESDAY THROUGH THURSDAY.
PERIODS OF HEAVY RAIN THIS WEEK MANY RESULT IN LOCAL FLOODING.
ADDITIONAL WIND ADVISORIES MAY BE NEEDED LATER THIS WEEK AS THE
STORMS MOVE ONSHORE. DOWNED TREE LIMBS AND POWER OUTAGES WILL BE
POSSIBLE THROUGH THURSDAY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS PER STANDARD OPERATING PROCEDURES.
CAZ506-510-190000-
NORTH BAY INTERIOR VALLEYS-EAST BAY INTERIOR VALLEYS-
445 AM PST MON JAN 18 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NORTH BAY VALLEYS AND
THE EAST BAY VALLEYS.
.DAY ONE...MONDAY AND MONDAY NIGHT
PERIODS OF RAIN WILL CONTINUE TODAY INTO TONIGHT. LOCALIZED FLOODING
WILL BE POSSIBLE DURING PERIODS OF HEAVY RAIN. LOCALLY STRONG WINDS
ARE EXPECTED TODAY AS WELL WITH GUSTS BETWEEN 30 AND 40 MPH.
* HYDROLOGIC OUTLOOK....SEE SFOESFMTR FGUS76 KMTR FOR DETAILS *
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
A SERIES OF POWERFUL WINTER STORMS WILL BRING PERIODS OF HEAVY
RAIN AND STRONG WINDS TO THE REGION FROM TUESDAY THROUGH THURSDAY.
PERIODS OF HEAVY RAIN THIS WEEK MAY RESULT IN LOCAL FLOODING.
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS PER STANDARD OPERATING PROCEDURES.
Event by event
6 strong wind, 4 flood, 2 high wind, 2 thunderstorm wind. Local standard time, as filed.
Strong Wind, North Bay Interior Valleys
- When
- January 18, 5:00 AM PST to 8:00 AM PST
- Where
- North Bay Interior Valleys forecast zone
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Newspaper
- Coordinates
- 38.362, -122.667 (the zone’s center; the record gives no point)
Strong winds knocked down an oak tree in Healdsburg along Fitch Mountain Road. Power outages across central Sonoma County, including Santa Rosa, numbered 3,584 customers.
Strong Wind, Coastal North Bay Including Point Reyes National Seashore
- When
- January 18, 5:00 AM PST to 8:00 AM PST
- Where
- Coastal North Bay Including Point Reyes National Seashore forecast zone
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Newspaper
- Coordinates
- 38.290, -122.835 (the zone’s center; the record gives no point)
Strong winds knocked down trees on Bean Avenue at State Route One near Salmon Creek and on Bodega Highway near State Route One.
Flood, Santa Clara
- When
- January 18, 8:50 AM PST to 12:30 PM PST
- Where
- Santa Clara County, 1.43 mi S of Wayne to 1.73 mi SSE of Wayne
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 37.360, -121.875
Heavy Rain led to flooding along the north and southbound lanes of US Highway 101 in the vicinity of McKee Road. At least one foot of standing water was reported near the railroad crossing requiring closure of the third and fourth southbound lanes. Also, one foot of standing water was reported in the third and fourth northbound lanes just south of McKee Road.
Strong Wind, Santa Cruz Mountains
- When
- January 18, 9:00 AM PST to 12:00 PM PST
- Where
- Santa Cruz Mountains forecast zone
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $150,000
- Reported by
- Newspaper
- Coordinates
- 37.230, -122.021 (the zone’s center; the record gives no point)
Strong winds during the morning knocked down trees and power lines in numerous places in the Santa Cruz Mountains. In Ben Lomond, trees toppled and knocked down power lines on Alba Road; in Felton, power lines were knocked down at the intersection of Felton Empire Road and Graham Hill Road; in Boulder Creek, State Route 236 was closed just west of State Route 9 due to trees in the roadway; and in Bonny Doon, windblown trees knocked down power lines at Empire Grade Road and brought trees down at the intersection of Pine Flat Road and Bonny Doon Road. About 2,000 customers were without power in Santa Cruz County.
Strong Wind, Northern Monterey Bay
- When
- January 18, 9:00 AM PST to 2:00 PM PST
- Where
- Northern Monterey Bay forecast zone
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $95,000
- Reported by
- Newspaper
- Coordinates
- 37.022, -122.010 (the zone’s center; the record gives no point)
Heavy rain combined with strong winds brought several large trees down across Santa Cruz County. In Watsonville, a eucalyptus tree was forced down bringing power lines down with it and damaging several utility poles in the process. A section of the tree blocked both lanes of Murphy Road between San Juan Road and Riverside Drive. In Santa Cruz, a pair of trees was toppled on First Street blocking lanes of traffic; and on Plateau Avenue a tree was blown down onto a car causing minor damage. About 2,000 customers were without power in Santa Cruz County.
High Wind, Southern Monterey Bay and Big Sur Coast
- When
- January 18, 9:00 AM PST to 3:00 PM PST
- Where
- Southern Monterey Bay and Big Sur Coast forecast zone
- Measured
- 54 kt (62 mph) estimated gust
- Property damage
- $45,000
- Reported by
- Mesonet
- Coordinates
- 36.240, -121.309 (the zone’s center; the record gives no point)
High winds combined with heavy rain caused trees and power lines to fall across the coastal sections of Monterey County. In Carmel, a large tree limb broke free and damaged a car; on Rio Vista Drive near the mouth of Carmel Valley, a Monterey pine tree was knocked over causing the closure of the road; and another vehicle was damaged due to tree debris on Santa Lucia Avenue. In Pebble Beach a power pole was knocked down on Padre Lane blocking the roadway. Other weather related power problems occurred causing nearly 1,500 customers to lose electricity in Monterey County. A mesonet site at Point Sur Light Station reported an estimated gust to 62 mph at 10:00 a.m. PST. The Monterey Peninsula Airport reported a wind gust to 52 mph at 10:41 a.m. PST.
High Wind, San Francisco Peninsula Coast
- When
- January 18, 9:00 AM PST to 11:00 AM PST
- Where
- San Francisco Peninsula Coast forecast zone
- Measured
- 60 kt (69 mph) measured gust
- Property damage
- $230,000
- Reported by
- Mesonet
- Coordinates
- 37.229, -122.183 (the zone’s center; the record gives no point)
High wind knocked over power poles along San Mateo County's coast causing 12,000 customers to lose power. Downed power lines were reported in Half Moon Bay, at the intersection of Cedar and Acacia Avenues, along the 700 block on Main Street, and at Park Avenue in Moss Beach; and in Pacifica. The wind also caused damage to fixtures on the roof at the Half Moon Bay City Hall, and it dislodged a patio roof behind Sam's Chowder House, damaging solar panels used to power the restaurant. The Half Moon Airport mesonet site reported a wind gust of 69 mph at 10:00 a.m. PST. At least 12,000 customers lost power in San Mateo County.
Strong Wind, San Francisco Bay Shoreline
- When
- January 18, 9:00 AM PST to 12:00 PM PST
- Where
- San Francisco Bay Shoreline forecast zone
- Measured
- 39 kt (45 mph) estimated gust
- Injuries
- 1 direct, 0 indirect
- Property damage
- $95,000
- Reported by
- Newspaper
- Coordinates
- 37.561, -121.980 (the zone’s center; the record gives no point)
Strong winds knocked over power poles along San Mateo County's bay shore line. Downed power lines were reported in San Mateo, on Cottage Grove Avenue; in Redwood City; and in Burlingame. Also, in Menlo Park, a man was hospitalized after a tree limb hit his car, causing him to crash. About 12,000 customers in San Mateo County were without power.
Flood, Santa Clara
- When
- January 18, 10:00 AM PST to 12:00 PM PST
- Where
- Santa Clara County, 1.59 mi E of Campbell to 1.66 mi NNW of Cambrian Park
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 37.299, -121.941
Heavy rain led to flooding in the southbound lanes of State Route 17 in the vicinity of Hamilton Avenue. At least one lane of traffic was closed.
Thunderstorm Wind, San Mateo
- When
- January 18, 10:23 AM PST
- Where
- San Mateo County, (Sfo)sfo Intl Arpt
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 37.620, -122.380
Squall line thunderstorms moved across the San Francisco International Airport producing wind gusts to 59 mph.
Flood, Santa Clara
- When
- January 18, 11:00 AM PST to 12:30 PM PST
- Where
- Santa Clara County, 1.22 mi WNW of (Sjc)san Jose Intl A to 1.06 mi WNW of (Sjc)san Jose Intl A
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 37.378, -121.950
Heavy Rain led to flooding along the northbound lanes of US Highway 101 at Lafayette Street. The third and fourth lanes were closed causing traffic delays.
Thunderstorm Wind, Santa Clara
- When
- January 18, 11:03 AM PST
- Where
- Santa Clara County, 1.4 mi WNW of Milpitas
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- Newspaper
- Coordinates
- 37.441, -121.941
A microburst interrupted a passenger airliner's approach into San Francisco International Airport. After the 140 passenger jet encountered the microburst it diverted to and landed safely at the San Jose International Airport.
Flood, Santa Clara
- When
- January 18, 11:15 AM PST to 12:30 PM PST
- Where
- Santa Clara County, 1.18 mi W of Burbank to 1.15 mi WSW of Burbank
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 37.327, -121.941
Heavy Rain led to flooding along the southbound lanes of Interstate Highway 880 just north of Stevens Creek Boulevard. The middle and slow lanes were flooded with water at a depth of one foot.
Strong Wind, North Bay Mountains
- When
- January 18, 4:30 PM PST to 5:30 PM PST
- Where
- North Bay Mountains forecast zone
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $90,000
- Reported by
- Law Enforcement
Strong wind uprooted a large oak tree forcing it onto Bennett Valley Road near Enterprise Road in the hills east of Petaluma partially blocking one lane of traffic. The roots had grown under the roadway and when they were torn out of the ground they took about 7 inches of asphalt with them leading to the closure of the eastbound lane. Also in the hills east of Petaluma, another tree was reported to be uprooted on Sonoma Mountain Road at Pressley Road. Power outages across central Sonoma County numbered 3,584 customers.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dense Fog in South Dakota, January 18, 20103 deaths · 2 injured · 1 event
- Winter Weather in Arizona, January 18 to 19, 20102 deaths · 6 injured · 1 event
- Tornadoes and Flash Flooding in California, January 18 to 22, 20101 death · $3.2 million · EF0 · 30 events
- Heavy Snow and Winter Weather in Nevada, January 18 to 22, 20101 death · $65,000 · 5 events
- Freezing Fog in Kentucky, January 18, 20101 death · 16 events
- Flash Flood and High Wind in California, January 18, 2010$475,000 · 56 kt wind · 7 events
- Winter Storm and Freezing Fog in Montana, January 18 to 24, 2010$194,000 · 18 events
- Winter Storm and Winter Weather in North Dakota, January 18 to 23, 201059 events
- High Wind in Washington, January 18, 2010$93,000 · 63 kt wind · 6 events
- Winter Weather in North Carolina, January 18, 201017 events
- Heavy Snow in New Mexico, January 18 to 19, 201011 events
- Winter Storm and Winter Weather in Colorado, January 18 to 19, 201010 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 213554, 213562, 213491, 213525, 213536, 213568, 213583, 213586, 213495, 213571, 213494, 213589, 213501, 213530.